Alert archive / Kansas / Tornado Warnings in 2001

Tornado Warning 14, NWS Goodland, KS

May 29, 2001Sheridan County, Kansas

NWS Goodland, KS issued this tornado warning at May 29, 2001, 4:13 PM CDT for Sheridan County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 2001, 4:13 PM CDT (21:13 UTC)
Expired
May 29, 2001, 5:00 PM CDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:25 PM CDTTornado F0Angelus, KSTornado destroyed empty grain bin and tore out a mulberry tree.
May 29, 4:32 PM CDTHail 0.88Hoxie, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 292113
TORGLD
KSC179-292200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM CDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SHERIDAN COUNTY IN NORTHWEST KANSAS

* UNTIL 500 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A TORNADO 3 MILES SOUTH OF ANGELUS...OR ABOUT 10
  MILES EAST OF OAKLEY...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HOXIE AROUND 440 PM CDT
  TASCO AROUND 450 PM CDT

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR DETECTED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER NOW

$$

LAT...LON 3923 10071 3912 10071 3919 10017 3951 10016

BARKER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 29, 3:50 PM CDT, 23 minutes earlier.

Area forecast discussion, May 29, 3:50 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT TUE MAY 29 2001

FORECAST CONCERNS ARE LINGERING SVR WX AND HEAVY PRECIP FIRST PERIOD.

THUNDERSTORMS DEVELOPING ALONG NEARLY STATIONARY BOUNDARY EXTENDING
FROM THE PIKES PEAK REGION INTO NORTHWEST KANSAS. TRAINING CELLS
ALONG THIS BOUNDARY INTO AREAS THAT HAVE RECEIVED OVER THREE INCHES
IN THE PAST 24 HOURS. WILL CONTINUE WITH FFA IN THESE COUNTIES.

COLD FRONT EXTENDING INTO NORTHWEST PORTIONS OF CWFA. SOUTH OF THIS
BOUNDARY...MOIST UNSTABLE AIR WITH CAPES IN EXCESS OF 2500 J/KG. A
WARM FRONT IS MOVING TO COLLIDE WITH THIS BOUNDARY. IN SPITE OF WEAK
TO MODERATE SHEAR...OUTFLOW AND AND SUFFICIENT CAPE AND SUFFICIENT
STORM RELATIVE FLOW ALOFT...IN CONJUNCTION WITH THIS BOUNDARY IS
ALLOWING LAND SPOUT DEVELOPMENT WHICH IS CONTINUING INTO FULL BLOWN
TORNADIC DEVELOPMENT. THIS SYSTEM WILL MOVE SLOWLY TO THE SOUTHEAST
WITH SUBSIDENCE BEHIND IT. WILL KEEP LOW POPS IN THE EAST TOMORROW
AS PER UNCERTAINTY AS TO WHETHER THIS WILL LINGER THERE JUST PAST
12Z. AVN AND ETA IN DISAGREEMENT WITH THE NGM ON THE CAA THAT MOVES
IN BEHIND THIS FRONT TOMORROW...WITH THE AVN BEING THE COOLEST AT
H8. WILL GO WITH THE COMPROMISE ETA H8 SUPPORTED TEMPS. WITH
CLEARING SKIES AND A RELAXED GRADIENT...WILL GO WITH THE COOLER MAV
LOW TOMORROW NIGHT. WAA PREDOMINATES AS RIDGE BUILDS INTO EXTENDED
AND H7 TEMPS SUPPORT FWC HIGHS AND WILL GO WITH GUIDANCE FOR THIS
PERIOD.

IN THE EXTENDED... MODELS FAIR AGREEMENT OUT TO SUNDAY...WHERE THE
ECMWF IS MORE AMPLIFIED WITH SYSTEM ENTERING WESTERN CONUS. THE
LATEST AVN IS ALSO TRENDING TOWARDS THIS SOLUTION...AND WILL FOLLOW
THIS TREND.

.GLD...FLASH FLOOD WATCH FOR RAWLINS AND DECATUR COUNTIES UNTIL
1 AM CDT.

SVEN

In the hours before

Special weather statement, May 29, 11:50 AM CDT, 4 hours 23 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT TUE MAY 29 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...PARTICULARLY SOUTH
OF A YUMA COLORADO / GOODLAND KANSAS / QUINTER KANSAS LINE.

ABUNDANT LOW-LEVEL MOISTURE WILL COMBINE WITH AN APPROACHING UPPER
LEVEL STORM SYSTEM TO PRODUCE A LIKELIHOOD OF THUNDERSTORMS ACROSS
MUCH OF THE TRI-STATE REGION THROUGH THE REMAINDER OF THE DAY AND
INTO EARLY THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY THREAT
FROM THESE STORMS...AND WITH THE RAIN EXPECTED TO FALL ON ALREADY
SATURATED GROUND ACROSS PORTIONS OF NORTHWEST KANSAS...SOME
FLOODING WILL BE POSSIBLE.  RAINFALL REPORTS IN EXCESS OF THREE
INCHES OR OVER ONE INCH OF RAIN IN LESS THAN AN HOUR WILL BE
APPRECIATED.

IN ADDITION TO THE HEAVY RAINFALL THREAT...SCATTERED LARGE HAIL AND
WIND SPEEDS UP TO 70 MPH WILL BE POSSIBLE SOUTHWEST OF A YUMA
COLORADO / GOODLAND KANSAS / HILL CITY KANSAS LINE BY MIDDLE
AFTERNOON. ALTHOUGH...THERE REMAINS THE POSSIBILITY -OF AN ISOLATED
TORNADO IN THIS AREA...HAIL...AND STRONG WINDS WILL BE THE PRIMARY
THREAT.

BARKER
Special weather statement, May 29, 1:12 PM CDT, 3 hours 1 minute before
COZ090>092-KSZ001>004-013>016-027>029-041-042-292300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MDT TUE MAY 29 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
EASTERN COLORADO AND ALL OF NORTHWEST KANSAS UNTIL 5 PM MDT (6 PM
CDT)...
AN UPPER LEVEL STORM SYSTEM WILL COMBINE WITH ABUNDANT LOW-LEVEL
MOISTURE IN PLACE OVER THE REGION THIS AFTERNOON TO PRODUCE
NUMEROUS THUNDERSTORMS.  SOME OF THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL.

THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM IN EFFECT UNTIL 5 PM MDT (6 PM CDT)...FOR THE FOLLOWING
COUNTIES IN EASTERN COLORADO...YUMA...KIT CARSON...AND CHEYENNE. IN
NORTHWEST KANSAS...THE COUNTIES OF CHEYENNE...RAWLINS...DECATUR...
NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...
GOVE...GREELEY...AND WICHITA ARE INCLUDED IN THE WATCH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

BARKER
Local storm report, May 29, 2:06 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT TUE MAY 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    14 N ARAPAHOE             CO   FUNNEL CLOUD
05/29/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

1250 PM    14 N ARAPAHOE             CO   1 INCH HAIL
05/29/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

1255 PM    FIRSTVIEW                 CO   .75 INCH HAIL
05/29/01   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0100 PM    14 N ARAPAHOE             CO   1 INCH HAIL
05/29/01   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 29, 3:10 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT TUE MAY 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    12 N WALLACE              KS   1 INCH HAIL
05/29/01   WALLACE                        REPORTED BY PUBLIC.

0150 PM    WESKAN                    KS   .75 INCH HAIL
05/29/01   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0158 PM    7 E KIT CARSON            CO   1.75 INCH HAIL
05/29/01   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0205 PM    10 N SHARON SPGS          KS   .75 INCH HAIL
05/29/01   WALLACE                        4-5 INCHES OF WATER
                                          COVERING HIGHWAY 27.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0208 PM    5 N SHARON SPGS           KS   1 INCH HAIL
05/29/01   WALLACE                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.  HAIL
                                          COMPLETELY COVERING THE
                                          GROUND.
Local storm report, May 29, 3:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT TUE MAY 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    MC ALLASTER               KS   .75 INCH HAIL
05/29/01   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0218 PM    WILD HORSE                CO   TORNADO
05/29/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER. ON THE GROUND
                                          FOR 3 TO 4 MINUTES.
                                          WITH A DEBRIS CLOUD.

0234 PM    15 SW WILD HORSE          CO   TORNADO
05/29/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 29, 4:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT TUE MAY 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0259 PM    3 W OAKLEY                KS   TORNADO
05/29/01   LOGAN                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:48 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins42 min
May 29, 2:07 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace53 min
May 29, 2:22 PM CDTTornado WarningGLDWallace38 min
May 29, 3:02 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace58 min
May 29, 3:07 PM CDTFlash Flood WarningGLDWallace3 hr
May 29, 3:50 PM CDTTornado WarningGLDGove, Logan25 min
May 29, 4:27 PM CDTSevere Thunderstorm WarningGLDGove33 min

Nearby

Tornado Warnings in Kansas, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.